2/19/13 The maker of Reumofan Plus – a potentially harmful product that is marketed as “100 percent natural” but actually contains prescription medication – is voluntarily recalling all lots of Reumofan Plus Tablets (Lot# 99515 exp. 9/16).

“The recall was initiated after it was discovered that the product was distributed in packaging that did not reveal the presence of the active pharmaceutical ingredients, making it an unapproved drug,” says U.S. Food and Drug Administration spokesperson Stephen King.

The recall comes after repeated FDA warnings to make the public aware that the product contains three active ingredients: diclofenac (a prescription anti-inflammatory), methocarbamol (a muscle relaxant) and dexamethasone (a corticosteroid). One chief concern is that stopping a corticosteroid abruptly can lead to harmful withdrawal symptoms. Another worry is that the active ingredients in the product can interact with the medications a consumer is already taking.

King says that the company has reported one illness to date in connection with this problem – but that may be the tip of the iceberg. “Although the most recent recall identifies one illness associated with this problem, the FDA has received dozens of additional adverse event reports, including death and stroke, associated with the use of Reumofan Plus since the agency issued its first warning about the product on June 1, 2012,” says King. “Other reports include liver injury, severe bleeding, sudden worsening of glucose (sugar) control, weight gain, swelling, leg cramps and withdrawal syndrome, and adrenal suppression.”

In December, the FDA issued a warning stating that the product was being relabeled and sold under the new name “WOW.”

Despite the recall, a quick search reveals the product is still available through the Internet. The FDA continues to look into the matter. “FDA is investigating the distribution of these products in the United States,” says King. “FDA may take additional enforcement steps that may include warning letters, seizure, injunction or criminal charges.”

Consumers and their health care providers who would like to report adverse events related to the products are encouraged to contact the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

Read about prior FDA warnings to maker of Reumofan in 2012.